British Heart Foundation
5,852 members3,693 posts

Starting beta blockers and very nervous. Has anyone else experience with them?

Hello there. Today I was prescribed beta blockers (low dose) to help keep my high heart rate down while the doctor does some other tests to see whats going on with me. I'm nervous about the beta blockers....The side effects online don't actually look too bad but there is a lot of talk about getting dizzy. I'm also on prozac (fluoxetine) so I'm wondering of anyone has any experience with this too? Any thoughts shared would be much appreciated. Thank you :)

26 Replies
oldestnewest

I was put on bisoprotol last year, initially 1.25 mg but in January I was upped to 2.5 mg. I have been lucky as I have had no side effects and I do take diabetic medication. I know some people do have some side effects but a bit of trial and error regarding when you take it should help. I take mine in the morning and a year down the line things are okay.

These are big decisions but hopefully it will all work out for the better.

2 likes
Reply

Thank you for your kind reply Heather. I just took my first dose about 45 mins ago and so far so good! I will try it again in the morning. It's all new and scary to me and I really appreciate your input, thank you :)

Reply

Good for you - I think just reading the side effects list can give you the heabie jeebies!!

Reply

Yes definately!!! :)

Reply

Im also on that , im on 5 mg

Reply

Unfortunately I did not have the best time on beta blockers for SVT and changed to a calcium channel blocker instead (which I am still trying to get the dose sorted out). I think its all bit of trial and error to see what suits you and what doesn't. If you are not feeling great on what you have speak to your GP again - there are other options. Good luck with your tests and take care. Vic x

1 like
Reply

Thank you kindly Vic! I hope things get easier for you and you find the right dose for yourself! I will give these tablets a go and like you said I will go back to my doc in the meantime if I don't feel great on them! Thanks again!

Reply

Just a thought, it may be worth while keeping a journal and noting times and doses (nothing too long) it may help if there are problems. I haven't done this but if I have to take anything else I may well do that at least I will be prepared.

2 likes
Reply

Great idea I'll definately do it!!

1 like
Reply

Hi DaggerBlaze. I'm on 2.5mg of bisoprolol and was told to take them in the morning but I was losing focus on work by late morning and was having to take a break, and another in the afternoon. I started taking them in the evening and it sorted it. I've not suffered with dizziness, at least not to an extent worth worrying about... very occasionally when I stand up too quickly but that can happen anyway.. easy solution, I don't stand up too quickly. :-)

It's hard I know but try not to focus on the possible side effects of the meds. Learn what they are so you can identify them but only worry about them if they happen. Plenty of people don't suffer any side effects. As others have said, even if you can't tolerate some of the meds there are alternatives.

After a heart attack and release from hospital I quickly came to realise that you have to take some level of control over your own care so I knocked together an Excel spreadsheet for my meds so I know what I'm on, what they do, when they're changed and by whom and for what reason, and any differences the changes make. I just refer to it when/if I need to and forget about it the rest of the time which leaves me to fill what's left of my life with the happy stuff.

I hope it all goes well for you.. I'm sure it will.

1 like
Reply

Wow what an amazing reply! Thank you so much for sharing all of that!!! I've gotten a lot of comfort from that, especially seeing that you've been at work as my biggest worry is not being well enough for work due to anxiety over it all and pushing ny heart rate up even further. You sound like you're doing amazingly well after a heart attack!! Thanks again for your amazing comment :)

1 like
Reply

You can take the meds on a evening instead so u will be in bed when u feel a bit funny. I take mine in the mornings but ive been on them 7yrs so im used to them. Hope this helps

Reply

You're more than welcome. This site provides us all with a support network and we're all here to help if we can.

I have my own Company so I had no choice but to carry on working, but I work from home most of the time so i can work when I feel like it, which helps. A couple of months after my HA I started working normal 8hour days. I rarely do 12hour+ days any more but that's not a bad thing really.

You're still in the diagnosis stage so it's normal for the uncertainty to cause worry and stress but, if you can, take this time to think about your future. Plan your exercise routine and the dietary changes you may need to make and assume that in a years time you'll be fitter and healthier. If you fill your mind with knowledge at this point it leaves much less room for negativity. I understand depression better than I should so know it's not as easy as simply saying it, but try to focus on the positives. You're getting treatment, making the changes, and have a lot to look forward to. A trick I started after my HA is that when I feel the daily cr@p getting me down I say to myself, out loud, "ditch the baggage!". After a while you start listening to yourself and you do actually stop sweating the small stuff... at least some of the time.

I really wish you the best. You've made a brave step coming on the forum and being so upfront, and that's something to be proud of.

2 likes
Reply

Thank you kindly!!! I love the idea of 'ditch the baggage' so I'll make it my new affirmation :) Thanks again!!!

Reply

I'm on 5mg Bisoprolol after open heart surgery 3 weeks ago sadly I am having severe side effects. These have now been reduced by half to see if that helps but if not the intention is to try another beta blocker. I am very reactive to drugs, some people have no side effects

Reply

Oh dear...I hope you find the right one soon and feel much better!

1 like
Reply

So many good replies! Only thing to add is, for me, it took me about three days of side effects for things to settle down. Now fine. My advice might be plan to plan for this, but it's worth persisting a bit. I hope it goes well for you.

1 like
Reply

Thank you! :)

Reply

Hi DaggerBlaze,

I'm on 10mcg of beta blocker daily. I started on 1.25 and gradually built up to 10 as my heart was consistently beating too fast. In my experience it does take a while for your body to adjust , but as others have said it worth sticking with it. I wish you well,💜

1 like
Reply

That's the reason I'm on it Bee70 as I get AF so it's to slow down my heart beat after my op. So here I go again on a lower dose, fingers crossed.

Pleased it's working for you x

1 like
Reply

Dear DaggerBlaze

I had a mitral valve replacement after endocarditis in May of last year and I was initially on 2.5mg bisoprolol but they increased to 5mg after I had an irregular heartbeat in March. I take mine in the morning. It did take a few days to get used to it but after that I have not had persistent side effects. I occasionally feel light headed and I have a bit less energy than pre-illness but you get used to it. For me the benefits far outweigh the other symptoms of a fast or uneven heartbeat.

I hope this helps.

Reply

Thank you Nicholas! It's great for me to hear other people's experiences, I find it really helpful. Thanks for taking the time to respond :)

Reply

Hi, I have been taking the beta-blocker Solatol 40mg x 2 per day along with Apixaban for Atrial Fibrillation since May and the main side effect is tiredness which seems to be getting worse. My husband has a stent and when he was feeling shattered he discussed it with his pharmacist who reviewed the meds he takes and recommended a change in one of the drugs and his doctor agreed. This has made a huge difference so I will be discussing this with my Pharmacist when I get my repeat prescription. I know how worried you must be as I go from "Oh, it's the medication that is making me tired" to, "Is my condition getting worse and I need to go back to the doctors." However, I do think it may be best to wait until your tests are completed.

1 like
Reply

Thank you! I hope you and your husband stay in good health and you feel a lot less tired soon 😊

Reply

I found prozac made me light headed. Did u tell the doctor ? Im on 8 lots of different meds so i get dizzy and light headed and im also on setraline( anti depressent) .go back and see the doctor and tell him or her and they may change your meds

Reply

I m on 480mg of Sotalol a day (plus other medications) and carried on working as a teacher from 2005-2015 (I did go part time though as I seem to get tired more easily). Other than that no real side effects even on that huge dose. Hope your medication works and you get used to it quickly.

Reply

You may also like...